Kansas, 2017

Hail and Damaging Wind in Kansas, May 9, 2017

May 9, 2017 · NWS GLD · 5 events in 3 counties and zones

Strong to severe thunderstorms moved north across Northwest Kansas in the evening. The largest hail size reported was golf ball north of Ruleton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to severe thunderstorms moved north across Northwest Kansas in the evening. The largest hail size reported was golf ball north of Ruleton. Near McDonald there was so much hail on Highway 36 a vehicle slid into the ditch. The strongest wind gust that occurred with the storms was 65 MPH at the Oberlin airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 4:16 PM MST, 44 minutes earlier.

Area forecast discussion, May 9, 4:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Tue May 9 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 240 PM MDT Tue May 9 2017

Closed upper low is still centered near the Arizona/Mexico border
with diffluent southwest flow over the Southern Plains extending into
the Central Rockies and Central High Plains. A stalled front is
beginning to lift north as a warm front wind is now orientated just
south of Interstate 70.

This afternoon-Tonight: Shortwave trough currently rotating around
eastern periphery of closed low will continue to move over eastern
Colorado with large scale ascent and deep plume of moisture
spreading towards our CWA. Thunderstorm activity should initially be
in eastern Colorado, though I can't rule out isolated activity along
frontal zone (hinted at by some short range guidance). Models
continue to favor increasing coverage from the west, with
propagating eastward along frontal zone (likely dependent on cold
pool development).

Deep shear is already in place with effective shear values shown by
RAP in the 40kt+ range. Instability is still building and this may
be the biggest question mark for most of our CWA due to impacts of
cloud cover. Models are showing max CAPE values in excess of 1500
J/KG by 6 PM MDT which is adequate, but trends haven't matched up
yet. Another consideration is potential for enhanced low level shear
along frontal zone that could support tornado development
(particularly in our west), but this still seems conditional on more
discreet cells in this region (current trend is towards clusters.
Early in the event (over eastern Colorado) we may see thunderstorms
training and this could support a better chance for flash flooding.
Storm motions are generally going to be 30kt or higher, so flood
threat will be more localized and limited to early part of the event
tonight.

Wednesday: Models show a region of subsidence/dry slot shifting over
our CWA during the morning hours before large scale ascent
overspreads our CWA during the afternoon. Expect shower and
thunderstorm coverage to increase across the area through the
afternoon. Front will push back south shifting main axis of
instability with it, but we may still see a limited severe threat
with lingering elevated instability. A greater concern will be the
slow storm motions and potential for back building of thunderstorms
that could create a better threat for flash flooding than today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue May 9 2017

Thunderstorms and rain will start off the extended period due to a
closed low pressure system continuing its way northeast towards the
CWA. Wednesday night will likely be the ideal time for storms to
develop as instability is the best. But, as the overnight hours
progress the instability factors start to diminish and most of the
precipitation turns to rain (with isolated lightning possible).

Thursday, the closed low shifts east before moving over the CWA and
skirts to the south of the area. This will keep most of the
instability to the south and continue rain chances over the area
(will not rule out isolated non-severe storms though). The rain is
expected to diminish through the afternoon from northwest to
southeast as the low moves southeast. By the end of the day, a ridge
is expected to move into the region from the west.

Friday through the weekend will primarily be dry due to the ridge
sitting over the CWA. By the end of the weekend southwest flow will
start to push into the region and bring moisture into the area. This
is due to a trough developing over the Pacific Northwest.

Monday will be a day to keep an eye on due to an upper level
shortwave trough looking to move through the trough and over the
region. This could potentially bring thunderstorm chances to
portions of the area (current guidance is showing along and north of
Interstate 70). Tuesday looks to dry out again with that shortwave
moving northeast of the region.

Temperatures during the period will be in the 50s/60s on Thursday due
to the region being on the back side of that trough. Friday will
increase into to the 70s. The weekend through Tuesday will be in the
80s, with Tuesday seeing some decreasing temperatures along the
northwest portion of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 454 PM MDT Tue May 9 2017

Main issue will be the expected storms spreading east across the
forecast area this evening and overnight behind the advancing cold
front. There maybe enough elevated instability for the severe
threat to continue past 6z. KGLD would have the most prolonged
window for severe storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, May 9, 5:00 PM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
600 PM MDT Tue May 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
600 PM MDT Tue May 9 2017 /700 PM CDT Tue May 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1AM MDT/2AM CDT.

Thunderstorm activity will continue this evening in Colorado and
Kansas, and spread northeast and increase in coverage. The severe
threat will begin to decrease from the west to the east after before
midnight. Large hail and damaging winds will be the main threats
across the area. Tornadoes will be possible mainly west of the
Colorado state line this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible once again Wednesday afternoon
and evening across the area, with the best chance for severe weather
south of Interstate 70. Large hail and damaging winds will be the
main threats.

Locally heavy rainfall from slow moving thunderstorms over already
saturated soils may lead to flash flooding Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 9, 2:00 PM MST, 3 hours before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT TUE MAY 9 2017

COZ092-092115-
Cheyenne County CO-
300 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Eads, or 36 miles southwest of Cheyenne Wells,
moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10302 3869 10269 3861 10275 3862 10276
      3861 10305 3862 10306
TIME...MOT...LOC 2100Z 201DEG 22KT 3858 10294

Husted
Special weather statement, May 9, 2:15 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM MDT TUE MAY 9 2017

COZ092-092145-
Cheyenne County CO-
315 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kit Carson, or 32 miles southwest of Cheyenne
Wells, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 10300 3878 10263 3861 10274 3862 10304
TIME...MOT...LOC 2115Z 201DEG 21KT 3863 10290

Husted
Special weather statement, May 9, 2:46 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT TUE MAY 9 2017

COZ092-092215-
Cheyenne County CO-
346 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 21 miles west of Cheyenne Wells, moving north at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10270 3868 10291 3895 10286 3891 10254
TIME...MOT...LOC 2146Z 192DEG 12KT 3876 10275

Husted
Special weather statement, May 9, 3:18 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT TUE MAY 9 2017

COZ091-092-092245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445
PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cheyenne Wells, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 180 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10246 3895 10266 3928 10262 3923 10225
TIME...MOT...LOC 2218Z 194DEG 30KT 3898 10253

Husted
Special weather statement, May 9, 4:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT TUE MAY 9 2017

COZ092-100015-
Cheyenne County CO-
557 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
east central Colorado.

LAT...LON 3878 10277 3871 10244 3861 10249 3861 10274
TIME...MOT...LOC 2356Z 194DEG 21KT 3857 10267

Husted

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
May 9, 5:00 PM MST
Where
Sherman County, 9.31 mi ENE of Kanorado Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.473, -101.873

Estimated time of the report from radar.

Hail, Sherman

When
May 9, 5:02 PM MST
Where
Sherman County, 7.5 mi ENE of Kanorado Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.447, -101.893

Estimated time of report from radar.

Hail, Rawlins

When
May 9, 7:37 PM CST
Where
Rawlins County, 1.14 mi W of Mc Donald
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.779, -101.391

Emergency manager and local fire department reported mainly dimes and nickels with a few quarters mixed in. A vehicle slid off due to fog and hail covering the road at the Rawlins/Cheyenne county line.

Hail, Rawlins

When
May 9, 7:47 PM CST
Where
Rawlins County, 0.39 mi N of Mc Donald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.786, -101.370

Dime size hail was reported in McDonald.

Thunderstorm Wind, Decatur

When
May 9, 10:41 PM CST
Where
Decatur County, 0.52 mi WNW of Oberlin Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.833, -100.539

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693952, 693951, 693955, 693956, 693957.